Development of hyperandrogenism during treatment with insulin-like growth factor-I (IGF-I) in female patients with Laron syndrome


Professor Zvi Laron Endocrinology & Diabetes Research Unit, Schneider Children's Medical Center, 14 Kaplan Street, 49202 Petah Tiqva, Israel. Fax: +972 3 9222996



Patients with Laron syndrome (LS) can now be treated with recombinant IGF-I. We describe the development of androgenization during IGF-I treatment of female LS patients.


Six female patients with LS—two clinically prepubertal (11.6 and 13.8 years of age) and four young adults (30 to 39 years old)—underwent long-term replacement treatment with recombinant IGF-I. The daily doses were 150 μg/kg/day by subcutaneous (s.c.) injection in the girls and 120 μg/kg/day in the adult women.


Testosterone, Δ4-androstenedione, LH, FSH, insulin and IGF-I were determined by radioimmunoassay. Blood samples were obtained after an overnight fast before the IGF-I injection. Serum IGF-I was also determined 4 hours after the s.c. injections.


During IGF-I treatment, four out of the six patients (two girls and two adults) developed progressive clinical symptoms and signs of hyperandrogenism (oligo/amenorrhoea and acne). Laboratory determinations showed a significant elevation in serum testosterone, Δ4-androstenedione and LH/FSH ratio. The hyperandrogenism occurred concomitantly with an increase in IGF-I serum and a decrease in serum insulin concentrations. Reduction in IGF-I dose or interruption in IGF-I treatment restored androgen levels to normal values. At the same time, the acne and oligomenorrhoea resolved.


Overdosage of IGF-I can lead to androgenization, a previously undescribed undesirable effect of IGF-I. Long-term IGF-I treatment necessitates progressive adjustment of the IGF-I dose to avoid overtreatment.